Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Grand Rapids, MI

April 23, 2001Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 23, 2001, 4:38 PM EDT for Ingham County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2001, 4:38 PM EDT (20:38 UTC)
Expired
Apr 23, 2001, 5:00 PM EDT
In force
22 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS53 KGRR 232038
SVRGRR
MIC065-232100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 500 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 3 MILES SOUTHWEST OF EAST LANSING TO 5
  MILES SOUTHWEST OF LESLIE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   HASLETT...OKEMOS AROUND 445 PM EDT
   BUNKER HILL...DANSVILLE...FITCHBURG AROUND 450 PM EDT
   STOCKBRIDGE...WEBBERVILLE...WILLIAMSTON AROUND 455 PM EDT
   BELL OAK AROUND 500 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:40 PM EDT, 58 minutes earlier.

Area forecast discussion, Apr 23, 3:40 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT MON APR 23 2001

FORECAST PROBLEMS THROUGH FIRST 5 PERIODS INCLUDE POPS AND POTENTIAL
FOR BOTH STRONG CONVECTIVE AND NONCONVECTIVE WINDS THIS EVENING...AS
WELL AS TEMPS IN THE STRONG CAA TONIGHT/TUE AND HOW COLD THE MINS
WILL GET WED MORNING. FIRST BATCH OF PREFRONTAL SHOWERS AND TSRA
MOVING THROUGH GRR FA ATTM. ANOTHER AREA OF LINEAR CONVECTION OVER
NE ILLINOIS ABOUT TO ENTER SOUTHERN LAKE MICHIGAN MOVING NE. DEW
POINTS STILL AROUND 60 ACROSS THE CWA...THOUGH THE RAIN HAS BROUGHT
TEMPS DOWN A FEW DEGREES.  MODEL SOUNDINGS SUGGEST RAPID MIDLEVEL
DRYING THIS EVENING IN ADVANCE OF SFC COLD FRONT. THE ONLY REAL
FOCUS FOR SEVERE STORMS THIS EVENING WILL BE LOWER LEVEL LIFT ASSOC
WITH FRONT...AS MID-UPPER LEVEL LIFT IS RATHER WEAK. FRONT COMES
THROUGH THIS EVENING...WITH STRONG CAA BEHIND FRONT MIXING DOWN
RATHER STRONG WINDS. LOOKING UPSTREAM THIS AFTERNOON BEHIND THE
FRONT OVER IOWA...SEE MANY AREAS GUSTING OVER 30 KTS. WILL MENTION
WINDY CONDITIONS THIS EVENING WITH GUSTS TO 40...JUST BELOW ADV
CRITERIA. TEMPS WILL TAKE A QUICK TUMBLE AS WELL...WITH
MID-AFTERNOON READINGS IN THE LOWER 40S SEEN ACROSS IOWA. OTHER
QUESTION IS FOR WRAP AROUND PRECIP LATER TONIGHT. DEEPEST MOISTURE
MOVES TO THE NORTH OF GRR CWA OVERNIGHT. ALTHOUGH SOME SPRINKLES MAY
BE ACROSS FAR NORTHERN CWA... WILL LEAVE OUT MENTION AT THIS POINT.

CAA CONTINUES INTO TUE MORNING WITH AXIS OF 850 THERMAL TROUGH
MOVING ACROSS DURING THE AFTERNOON. ENOUGH LOW LEVEL MOISTURE
PERSISTS THROUGH AFTERNOON TO PRODUCE A A GOOD CU DECK WHICH SHOULD
KEEP MAXES FROM RISING MUCH ABOVE 50. SFC RIDGING BUILDING IN TUE
NIGHT. SHOULD BE ENOUGH CLEARING TO ALLOW TEMPS TO DROP BELOW
FREEZING MOST PLACES. FWC TEMPS OF MID 20S IN LAN TUE NIGHT.

OSTUNO

EXTENDED FORECAST DISCUSSION...
BASICALLY THROUGH THE EXTENDED...WILL CONTINUE TO FEATURE A WARMING
TREND.  MODELS SHOW WARM BUT DRY AIR ADVECTION DEVELOPING ON
THURSDAY...AND THEN CONTINUING INTO FRIDAY.  THE AVN TRENDED WARMER
THAN THE MRF FOR THE WEEKEND IN TERMS OF 850 MB TEMPERATURES...BUT
THE EUROPEAN SUGGESTS A BACKDOOR COLD FRONT DROPPING DOWN FROM THE
NORTH.  WILL KEEP CONTINUITY WITH THE PREVIOUS EXTENDED...AND
FEATURE THE WARMER TEMPERATURES.  IF THE EUROPEAN VERIFIES...MAY NOT
GET AS WARM AS CURRENTLY FORECAST.  WITH NORTHEAST WINDS ACROSS THE
GULF...DEEP MOISTURE IS CUT OFF.  ANY OPPORTUNITY FOR SHOWERS WILL
BE BRIEF. WITHOUT ANY STRONG FOCUSING MECHANISMS AND A LACK OF
MOISTURE...WILL CONTINUE WITH A DRY EXTENDED.

MJS

.GRR...NONE.

In the hours before

Special weather statement, Apr 23, 4:35 PM EDT, 3 minutes before
MIZ067-074-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 PM EDT MON APR 23 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM AND JACKSON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

TRH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:20 PM EDTSevere Thunderstorm WarningGRRMontcalm25 min
Apr 23, 7:05 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent40 min
Apr 23, 7:08 PM EDTSevere Thunderstorm WarningGRRMontcalm37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.